|Joint pain/Urination problems/Rising VL
Mar 25, 2005
Dear Dr. Henry: As a follow-up on my current condition, my recent blood counts changed from CD4 254 to 266, and Viral Load 70 to 1,300. I was also having trouble controlling my cholestrol and triglycerides--cholestrol is now at 249, and my tri's dropped from 841 to the 500's using colestid, lipitor, and tricor. I am still experiencing neuropathy in my feet and hands, and my HIV specialist has prescribed me Neurontin at 100mg twice daily -- which I take on and off if I feel the symptoms are getting worse. Lately, I've been having an increase of joint pains around my knee caps, and find it difficult to climb and descend the stairs in my house. My HIV doctor's nurse said he doesn't think it's HIV related and to see my GP for a doppler scan of my leg. I've noticed a few people have mentioned joint pains, etc. using Lexiva + norvir on the questions board. I am currently taking 700mg Lexiva, boosted with Norvir twice daily plus 1 Viread per day. I realize my VL is increasing, and my ability to walk is becoming worse...at what level of VL resistance should my meds be re-evaluated and can Lexiva bring on the leg/muscle weakness in my knees? I switched from Kaletra to Lexiva to relieve the more pronounced gastrointestinal effects I was experiencing. Perhaps I will need to switch back to Kaletra if my VL continues to rise? I am also taking 50 mg of Nortriptylene + 1 Xanax to fall asleep at night and am trying to slowly ween myself off these meds, as I have had some trecent trouble urinating and an overrall sense of tiredness when waking up.My question essentially is can the HIV meds be causing my problem with my knee joint pain and problems urinating? Thank you again for addressing these issues for me. JJD
| Response from Dr. Henry
It would be somewhat unusual for Lexiva/ritonavir to cause joint problems just in the knees. I would get a rheumatlogist to evaluate your knees. Neurontin can be helpful for neuropathy but most patients require a must higher dose (i.e. up to 3600 mg/day!). You need to make sure your muscles are OK on your lipid drugs (a blood test and exam) and perhaps a neurologic consultation for the neuropathy and bladder complaints could be useful. If the viral load is increasing a resistance test and at least tweaking the regimen to try and achieve full suppression is ideal but sometimes unreasonable. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.